Article Text

PDF
Multiple intracerebral haematomas during normal intensity anticoagulation
  1. Dennis J Nieuwkamp1,
  2. Johannes H Kirkels2,
  3. Gabriël J E Rinkel3
  1. 1Resident in Neurology, Department of Neurology, Rudolf Magnus Institute of Neuroscience, University Medical Centre, Utrecht, The Netherlands
  2. 2Consultant Cardiologist, Department of Cardiology, University Medical Centre, Utrecht, The Netherlands
  3. 3Neurologist, Department of Neurology, Rudolf Magnus Institute of Neuroscience, University Medical Centre, Utrecht, The Netherlands
  1. D J Nieuwkamp, Department of Neurology, University Medical Centre Utrecht, Heidelberglaan 100, 3584 CX Utrecht, The Netherlands; d.nieuwkamp{at}umcutrecht.nl

Statistics from Altmetric.com

A 57-year-old man suddenly developed a ‘stinging’ headache and paresis of his left arm. He was transferred immediately to our hospital. Seven months earlier he had suffered an ascending aorta dissection (Standford type A—originating in but not confined to the ascending aorta) which necessitated implanting a prosthetic valve conduit and resulted in paraparesis that made him a wheelchair user. He had started oral anticoagulation following the surgery.

On examination the patient was alert and well oriented. He had a temperature of 39°C. Apart from the pre-existing paraparesis, he now had a left-sided facial droop, a new paresis of his left arm and denser paresis of his left leg.

Question 1

What is the differential diagnosis?

Comment

The abnormalities on neurological examination indicate a structural lesion in the right cerebral hemisphere. The sudden onset suggests a vascular cause, such as an ischaemic stroke or intracerebral haemorrhage (ICH), the latter especially because the patient was receiving anticoagulation. If this was a haemorrhage, the combination with fever and a prosthetic heart valve should raise the suspicion of a ruptured infective aneurysm.

Question 2

What investigations would you perform now?

Comment

Laboratory investigation demonstrated anaemia (haemoglobin 5.6 mmol/litre), elevated leucocytes (12.3×109/litre), increased erythrocyte sedimentation rate (>140 mm after 1 h) and C reactive protein (97 mg/litre). The international normalised ratio (INR) was 2.2. He had a CT scan of the head to rule out haemorrhagic stroke. It showed a recent ICH in the right parietal lobe (figure 1). We stopped …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.